Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 128, NWS Fort Worth, TX

May 8, 2002Tarrant County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 8, 2002, 8:45 PM CDT for Tarrant County, Texas. It was in force for 60 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2002, 8:45 PM CDT (01:45 UTC)
Expired
May 8, 2002, 9:45 PM CDT
In force
60 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Tarrant County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 27 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 8:54 PM CDTHail 1Benbrook Lake, TX
May 8, 9:06 PM CDTHail 0.75Ft Worth, TX
May 8, 9:09 PM CDTThunderstorm Wind 52 EFt Worth, TX
May 8, 9:09 PM CDTHail 1Ft Worth, TX
May 8, 9:15 PM CDTThunderstorm Wind 52 EFt Worth, TX8 inch diameter tree limbs were broken by high winds.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 4:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.8 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2002-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2442 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2002-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2442 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1259 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
3.0
Supercell composite
15.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 090145
SVRFTW
TXC439-090245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
844 PM CDT WED MAY 8 2002

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TARRANT COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 945 PM CDT

* AT 844 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF BENBROOK...MOVING EAST AT
  35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CROWLEY AROUND 905 PM CDT
  EVERMAN AROUND 910 PM CDT
  KENNEDALE...RENDON...FOREST HILL AROUND 915 PM CDT

HAIL TO THE SIZE OF GOLFBALLS IS LIKELY. FOR YOUR PROTECTION MOVE TO
A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES.

A TORNADO WATCH IS IN EFFECT FOR THE WARNING AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.

LAT...LON 3299 9754 3256 9756 3255 9702 3300 9704

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 7:30 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, May 8, 7:30 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
730 PM CDT WED MAY 8 2002

WITH THE LOSS OF INSOLATION...WILL ALLOW THE WIND ADVISORY TO
EXPIRE...BUT WILL PLACE CAUTION ON AREA LAKES ACROSS THE CENTRAL
ZONES FOR TONIGHT. OTHERWISE NO OTHER SIGNIFICANT WEATHER CHANGES
ARE EXPECTED AT THIS TIME.  #58

.FWD...CAUTION IS ADVISED ON AREA LAKES TONIGHT CENTRAL.

In the hours before

Special weather statement, May 8, 4:13 PM CDT, 4 hours 32 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-091000-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
413 PM CDT WED MAY 8 2002

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND NORTH OF A
LINE FROM CANTON...TO HILLSBORO...AND COPPERAS COVE.

A STRONG DRYLINE WAS SITUATED ACROSS EXTREME WESTERN NORTH TEXAS
LATE THIS AFTERNOON.  SCATTERED THUNDERSTORMS WILL CONTINUE TO FORM
ALONG THE DRYLINE THROUGH THE EVENING. A FEW OF THESE STORMS WILL
BECOME SUPERCELLS...CAPABLE OF PRODUCING BASEBALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 70 MPH.  THERE IS A SMALL THREAT OF
TORNADOES WITH THE SUPERCELL STORMS.  THE GREATEST RISK OF A TORNADO
OR TWO WILL BE GENERALLY NORTHWEST OF A SHERMAN...WEATHERFORD
...COMANCHE LINE.

A COLD FRONT WILL MOVE ACROSS NORTH TEXAS THURSDAY MORNING.  A FEW
THUNDERSTORMS COULD FORM ALONG AND IMMEDIATELY BEHIND THE FRONT.
THESE STORMS WILL PRODUCE DANGEROUS LIGHTNING AND BRIEF...HEAVY
RAINFALL.  THEY LIKELY WILL REMAIN BELOW SEVERE LIMITS.

OTHERWISE...SOUTH WINDS OF 15 TO 25 MPH WILL CONTINUE THROUGH THE
NIGHT.
Local storm report, May 8, 5:35 PM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
535 PM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    GORDON                    TX   1.5 INCH HAIL
05/08/02   PALO PINTO                     REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 8, 6:15 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
615 PM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    10 W DE LEON              TX   .75 INCH HAIL
05/08/02   COMANCHE

0611 PM    EASTLAND                  TX   .75 INCH HAIL
05/08/02   EASTLAND                       REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 8, 6:33 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
633 PM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0632 PM    DUBLIN                    TX   1.75 INCH HAIL
05/08/02   ERATH                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 8, 6:52 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
652 PM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0651 PM    STEPHENVILLE              TX   .75 INCH HAIL
05/08/02   ERATH                          REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:44 PM CDTSevere Thunderstorm WarningFWDPalo Pinto46 min
May 8, 8:07 PM CDTSevere Thunderstorm WarningFWDParker53 min
May 8, 8:10 PM CDTSevere Thunderstorm WarningFWDErath65 min
May 8, 9:14 PM CDTSevere Thunderstorm WarningFWDErath, Somervell61 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.